Michigan, 2019

Damaging Winds in Michigan, July 29, 2019

July 29, 2019 · NWS DTX · 6 events in 5 counties and zones

A few severe thunderstorms developed producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe thunderstorms developed producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 29, 1:17 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 29, 1:17 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
217 PM EDT Mon Jul 29 2019

.AVIATION...

Showers and thunderstorms have begun to develop initially along a
prefrontal trough ahead of a cold front, and will later develop along
the cold front itself. Isolated to scattered activity initially will
increase in coverage over the next couple hours as the prefrontal
trough fills in more with increased forcing this afternoon. Best
timing for storms across the region is now through about 00Z to
account for both lines of storms. MVFR to lower VFR cigs will
accompany convection. Gusty southwest winds will weaken this
evening/overnight and gradually veer to the west by morning. Hints
of MVFR fog or stratus Tuesday morning with CIGS lifting through the
morning hours.

For DTW...Thunderstorms have begun to develop ahead of a cold front
and may affect the airport through about 00Z. Passage of the cold
front will end storm chances this evening. Southwest winds will gust
near 25 knots within the gradient flow ahead of the cold front, with
winds weakening and veering to westerly by morning behind the
front.

.DTW THRESHOLD PROBABILITIES...

* Medium for ceilings aob 5kft through this evening, and again
  Tuesday morning.

* Moderate in thunderstorms through this evening.

&&

.PREV DISCUSSION...
Issued at 245 AM EDT Mon Jul 29 2019

DISCUSSION...

Upper level trough working through the Upper Mississippi River
Valley/Midwest this morning, and 6hr 500 MB height falls already
spreading over the Central Great Lakes by 18z today. None-the-less,
with the moist low levels, surface dew pts in the upper 60s to
around 70 degrees, still enough time to build pretty good
instability by early afternoon as temperatures climb well into the
80s, with MLcapes up to 2000 J/kg, per 00z NAM. With 0-6 KM bulk
shear on the order of 20 to 30 knots, better than yesterday, coupled
with downdraft capes around 1000 J/kg once again, an isolated
marginally severe cell or two is not out of the question. On the
flip side, weak mid level levels around 6 C/km should help keep
activity at bay. Deep moisture, PW values increasing to around 2
inches, should be able to support numerous to categorical showers and
thunderstorms with just enough upper level support, in line with the
00z ARW.

Slowly drying out tonight, as PW values drop under 1 inch on
Tuesday. None-the-less, broad upper level troughing over the Great
Lakes region and diurnal based instability (MLcapes around 1000
J/kg), coupled with the surface trough lagging over southeast
Michigan may be sufficient to generate scattered showers and
thunderstorms. However, the very dry mid levels (30 C dew pt
depression at 700 MB) will be a big hindrance, and should help
limit coverage at the very least. 850 MB temps around 15 C suggests
highs in the low to mid 80s.

An extended stretch of dry weather then looks to set in, as
sprawling high pressure (1022 MB) builds in for the end of the work
week, and likely holds through the Weekend, per 00z Euro/Canadian.

MARINE...

Small Craft Advisories will be in effect today for Saginaw Bay as
well as the Michigan waters of Lake Erie as southwest gradient flow
increases in advance of an approaching cold front. Wind gusts to 25
knots should be common, particularly during the strongest boundary
layer mixing from this afternoon into early evening. Showers and
thunderstorms can also be expected by this afternoon. This activity
will linger into this evening before the cold front sweeps all the
activity to the east by around midnight. Fresh northwest flow can be
expected in the wake of this cold front on Tuesday, mainly over the
open waters of northern Lake Huron where gusts will reach 20 knots.
High pressure will then build into the region and bring favorable
boating conditions for the balance of the week.

HYDROLOGY...

Showers and thunderstorms are expected today along and in advance of
a cold front. Some of the thunderstorms will be capable of producing
heavy rainfall. Localized rainfall of 1 to 2 inches can be expected
where thunderstorms become most concentrated. This may lead to urban
and poor drainage flooding. These storms will impact the area mainly
during the afternoon and early evening hours.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT this evening for LEZ444.

&&

AVIATION.....DRK
DISCUSSION...SF
MARINE.......DG
HYDROLOGY....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 29, 2:26 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
326 AM EDT Mon Jul 29 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
326 AM EDT Mon Jul 29 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon,
and gradually end this evening as a cold front moves through the
area. While a storm or two may become strong to marginally severe
(wind gusts 50-60 mph), most of the activity will only produce
locally heavy rainfall, small hail, and wind gusts to 45 mph. Storm
motion will be southwest to northeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of non-severe thunderstorms Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
326 AM EDT Mon Jul 29 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon,
and gradually end this evening as a cold front moves through the
area. Storms will be capable of producing wind gusts of 40 knots or
greater, along with small hail. Storm motion will be southwest to
northeast at 30 knots.

Small Craft advisories in effect for Saginaw Bay and Michigan Waters
of Lake Erie. Refer to latest marine forecast for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of non-severe thunderstorms Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Jul 29, 1:01 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
201 PM EDT Mon Jul 29 2019

MIZ054-061-062-291915-
Tuscola MI-Genesee MI-Lapeer MI-
201 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCOLA...
NORTHWESTERN LAPEER AND NORTHEASTERN GENESEE COUNTIES UNTIL 315 PM
EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otisville, or 7 miles east of Clio, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Otisville around 210 PM EDT.
  Millington, Columbiaville and Otter Lake around 220 PM EDT.
  Mayville around 240 PM EDT.
  Clifford around 250 PM EDT.
  Kingston around 300 PM EDT.

Other locations impacted by this storm include East Dayton, Deford,
Wilmot, Thetford Township, Silverwood, Genesee and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4334 8310 4305 8350 4313 8367 4322 8361
      4361 8312
TIME...MOT...LOC 1801Z 228DEG 25KT 4314 8360

JVC
Special weather statement, Jul 29, 1:16 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
216 PM EDT Mon Jul 29 2019

MIZ062-291915-
Lapeer MI-
216 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAPEER COUNTY UNTIL
315 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Metamora, or 8 miles north of Oxford, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dryden around 225 PM EDT.
  Imlay City and Almont around 235 PM EDT.

Other locations impacted by this storm include Attica, Thornville and
Goodland Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4290 8299 4289 8308 4288 8329 4298 8332
      4322 8300
TIME...MOT...LOC 1816Z 244DEG 24KT 4294 8322

JVC
Special weather statement, Jul 29, 1:26 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
226 PM EDT Mon Jul 29 2019

MIZ054-291930-
Tuscola MI-
226 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCOLA COUNTY UNTIL 330
PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayville, moving northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Caro around 245 PM EDT.
  Cass City and Gagetown around 305 PM EDT.

Other locations impacted by this storm include Wilmot, Colwood,
Ellington, East Dayton, Deford and Colling.

LAT...LON 4350 8311 4343 8312 4332 8348 4367 8345
      4367 8312
TIME...MOT...LOC 1826Z 212DEG 33KT 4334 8343

JVC

The radar

The Detroit radar (KDTX), 90 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
July 29, 1:28 PM EST
Where
Saginaw County, 0.5 mi W of Saginaw
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.420, -83.980

Trees and power lines reported down over west side of Saginaw.

Thunderstorm Wind, Livingston

When
July 29, 1:36 PM EST
Where
Livingston County, 2.31 mi NNE of Brighton Hyne Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.600, -83.760

Multiple large tree limbs down.

Thunderstorm Wind, Tuscola

When
July 29, 2:00 PM EST
Where
Tuscola County, 0.5 mi E of Elmwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.580, -83.270

A tree was reported down.

Thunderstorm Wind, Livingston

When
July 29, 2:01 PM EST
Where
Livingston County, 2.64 mi ENE of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.540, -83.720

A tree was reported down.

Thunderstorm Wind, St. Clair

When
July 29, 2:39 PM EST
Where
St. Clair County, 3.32 mi ENE of Jeddo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.170, -82.510

Power lines reported down.

Thunderstorm Wind, Oakland

When
July 29, 2:45 PM EST
Where
Oakland County, 1.23 mi NW of Trot Big Beaver Arpt
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.580, -83.140

A tree fell onto the top of a truck, resulting in a minor injury to the driver.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846746, 846747, 846748, 846749, 846750, 846751.